Clostridioides (formerly Clostridium) difficile-Induced Colitis (C. diff)
Your colon is your large intestine. Colitis is inflammation of the colon. Clostridioides difficile is bacteria that causes colitis. With colitis, you'll have diarrhea and other symptoms. Clostridioides difficile and the illness it causes are often called C. difficile or C. diff.
Symptoms range from mild diarrhea to frequent bloody diarrhea plus belly pain and fever
To tell if you have C. diff, doctors test your stool and sometimes use a viewing tube to look at your large intestine
You're most likely to get C. diff after you've been taking antibiotics for a different illness
People with mild C. diff sometimes get better when they stop taking the antibiotic that caused the problem
If diarrhea doesn't go away or is more severe, you need to take another antibiotic to kill the C. diff bacteria
Many types of germs (microorganisms) normally live inside your large intestine. C. diff is one of those germs. Usually these germs are harmless. However, sometimes, one of those germs grows out of control and makes you sick. When C. diff grows out of control, it makes a substance (toxin) that hurts the lining of your intestine and causes diarrhea.
Taking antibiotics for a different infection is the most common cause of C. diff growing and causing an infection. The antibiotics upset the balance of different bacteria in your intestine and allow C. diff to take over.
The risk of C. diff. increases as you get older. The risk is also high among infants and young children. Other risk factors are:
Sometimes, doctors don't know why a person gets C. diff.
Symptoms often start 5 to 10 days after starting antibiotics for another infection. But you may not have symptoms until up to 2 months after you stop taking the antibiotics.
Symptoms range from mild diarrhea to:
The most severe cases may cause serious complications, such as: